Pennsylvania, 2017

Lake-Effect Snow in Pennsylvania, December 12 to 13, 2017

December 12 to 13, 2017 · NWS PBZ · 2 events in 2 counties and zones

A strong cold front pushed through the upper Ohio Valley and ushered in much colder air. In its wake, lake effect and lake enhanced snow developed downwind of the Great Lakes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front pushed through the upper Ohio Valley and ushered in much colder air. In its wake, lake effect and lake enhanced snow developed downwind of the Great Lakes. While upslope snow into the mountains did not accumulate significantly, there were reports in several isolated bands of persistent heavily accumulating lake effect snow. Assorted totals included locazied totals of 6-8 inches in the snow belts, such as 7 inches in Marienville, 6 inches in Tionesta, and 6 inches in Wilson Mills. Isolated snow totals outside the snow belts were generally 1.5 to 5.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 12, 7:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 12, 7:33 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
733 AM EST Tue Dec 12 2017

.SYNOPSIS...
Much colder weather arrives today along with snow. Heavy lake
effect snow showers will be possible through mid-week. Another
system early Thursday will bring additional accumulation. A brief
warm up follows this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 7:30am, bands of heavier snow showers are tracking across
Allegheny County from west to east. Colder air is moving in
behind these bands, which will allow for accumulation to begin
picking up. Previous discussion follows.

Surface low pressure is currently tracking through the area with
quite impressive warm advection ahead of it in a well-mixed and
remarkably dry column. This changes quickly with the approach
and passage of the low as evaporational cooling and cold
advection start quickly with its passage. Thus, most all areas
will be seeing their highs for the day in the next hour or two
before summarily slowly falling this morning then falling
remarkably quicker this afternoon as a secondary frontal
boundary surges through the area.

Large scale deformation around the surface low tracking through
is spreading snow across areas north of its track this morning
largely in line with previous expectations, even if the snow got
started a bit later than previously projected. Temperatures in
the deformation zone quickly fall toward and below freezing with
precipitation onset, and given weak snow-to-liquid ratios
through the start of the snowfall that have always been
expected, snow accumulations from the system itself this morning
should largely be relegated to areas north of Pittsburgh.

Things rapidly change as the Arctic boundary pushes into the
area as the last vestiges of deformational ascent depart to the
east. Rapid cold advection will work to quickly destabilize the
column and saturate the dendritic growth zone. This is
evidenced by the linear band of snow activity pushing southeast
of the Michigan/Ohio border, and it will continue southeastward
through our area today. As it passes, a burst of snow in a more
unstable dendritic growth regime will be likely and rapidly
cooling temperatures along the much stronger wind gusts will
follow in its wake. This boundary would seem likely to drop up
to an inch in just about every location in the lower elevations
it passes, but the calculus looks to change dramatically as it
intercepts the terrain.

As boundary layer moisture gets progressively sandwiched into
the terrain with the incoming boundary, rapid cooling aloft and
upslope WNW flow will mean a drastically increasing snowfall
intensity late this morning. A period of heavy upslope snow
showers is likely as the -18C isotherm falls toward the
ridgetops and wind gusts increase toward 40 mph. It is possible
that local blizzard conditions will result, particularly in
Garrett/Preston/Tucker Counties, however the duration of heavy
snowfall should only continue through the afternoon as once the
immediate post-frontal instability effects are exhausted, flow
looks to be too westerly for a decent moisture feed toward the
terrain. Thus, the winter weather advisory has been maintained,
even with high snow rates expected through the daytime today, as
they should fall off tonight. Fries

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Right as the moisture into the ridges starts to become
exhausted, yet another mid-level short wave tracks southward
across Lake Erie, which will turn our eyes farther north for the
overnight hours. An increase in inversion heights and
reorientation of the flow over basically all of the Great Lakes
starts to occur tonight. A multi-lake fetch from Lake Huron over
eastern Lake Erie is probably the moist poignant feature to
follow. In this area, with inversion heights running up over 11
kft and lake-induced troughing downstream from the lake
increasing boundary layer friction effects, a single dominant
band is suggested by both large scale and meso-models that
tracks into the northern CWA overnight into Wednesday morning.
The models are showing good consistency with this feature, and
previous discussions and headlines have captured the threat
quite realistically with the meteorology being rehashed ad
nauseum. Timing on tongiht's runs is similar, and thus tonight
still looks like the highest accumulation period for
Venango/Forest/northern Clarion.

Elsewhere tonight, again two other bands seem to be showing up
in large scale model guidances with remarkable persistence such
that incorporating them into the forecast became a bit more
necessary. The first and probably most impactful of these is a
Superior-northern Michigan-western Erie band with a trajectory
over northern Ohio toward Columbiana, Beaver, Allegheny, and
Westmoreland Counties. Given the long overland trajectory from
the lake, it would seem substantial accumulations would be
unlikely, however the persistence in this band in guidance
coupled with an impressive instability profile have resulted in
PoPs being increased along this corridor with general snow
expectations kicked up about an inch from previous forecasts.
This includes the Pittsburgh area.

Given the first dominant banding position, while upslope snows
should be fairly minimized tonight into Wednesday for most of
the ridge locations, this many not end up being the case for the
ridges in Westmoreland County. Here again, the evolution of this
band will need to be evaluated, as any persistence of it
combined with upslope flow will necessitate an upgrade of the
current advisory to a warning.

The second band is the shore-parallel band that is currently
extending down the eastern shore of Lake Michigan that models
across suggest will traverse all the way into central Ohio and
WV as the Arctic front surges southeast by tonight. While the
consensus suggests this band will lie just to the south of our
CWA, it seemed worth mentioning here as it may play a role in
the forecast depending upon low-level wind evolution.

While flow starts to turn more southwesterly by Wednesday
afternoon, lake effect bands will quickly transition to the
northeast and out of the area. However, as warm advection begins
in earnest ahead of the next system dropping toward the area for
Wednesday night, isentropic ascent in the 290-300K layer and
strong southwesterly moisture transport will rapidly increase a
field of snowfall from west to east across the area. This will
be in advance of a surface low that the model consensus tracks
southeastward from the western Great Lakes toward the PA/WV
border during Wednesday night. Some disagreement exists on the
strength of the system, with the NAM persisting a closed low-
level center and thus stronger deformation than the
GFS/EC/Canadian, however indications are that at least modest
deformation/frontogenetical light will follow the isentropic
ascent such that a maximized swath of QPF will be likely from
northern Ohio through western PA toward the Alleghenies. Lifting
and moisture profiles suggest a much deeper moist layer and a
far higher dendritic growth region. Thus, snow-to-liquid ratios
will not be as impressive as earlier in the week, however a
gradation from 15 to 10 from N to S is suggested, and as such a
swath of winter weather advisories may be necessary as this
system dives southeastward. These will need to be covered in
future forecast updates, however, as ongoing headlines preclude
issuing them at the moment for the sake of clarity. Fries

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Brief cold advection follows behind the departure of Wednesday
night/Thursday's system. This will be short-lived, however, as a
general retrogression of the upper trough toward the high plains
seems in store for next weekend. This will result in more normal
temperatures returning to the region. However, all signs
continue to point toward the reorganization of the upper trough
over our region sometime early next work week with the return of
below normal conditions shortly after the end of the current
forecast. Fries

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
General MVFR conditions today, with IFR expected over FKL and
DUJ. Frontal snow will move through this morning, which will
provide general MVFR restrictions, with IFR possible at times,
again to the north.

Expect some improvement later today outside of the terminals
impacted by lake-enhanced snow but general MVFR should prevail.

Flow will swing to the wnw with gusts to near 30kts.

.Outlook...
Periodic restrictions in snow showers and northwest flow will
continue through Wednesday. Another system will bring more snow
and restrictions to many of the terminals Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 7 AM EST Wednesday for MDZ001.
     Wind Chill Advisory from 7 PM this evening to 1 PM EST
     Wednesday for MDZ001.
OH...None.
PA...Winter Weather Advisory until 1 PM EST Wednesday for PAZ007-
     016.
     Lake Effect Snow Warning until 1 PM EST Wednesday for PAZ008-
     009-015.
     Winter Weather Advisory until 7 AM EST Wednesday for PAZ023-
     074-076.
WV...Winter Weather Advisory until 7 AM EST Wednesday for
     WVZ510>514.
     Wind Chill Advisory from 7 PM this evening to 1 PM EST
     Wednesday for WVZ512>514.

&&
Hazardous weather outlook, Dec 12, 2:54 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
254 AM EST Tue Dec 12 2017

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-130800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
254 AM EST Tue Dec 12 2017

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ023-074-076-WVZ510-511-130800-
Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
254 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ513-130800-
Western Tucker-
254 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007-016-130800-
Mercer-Jefferson-
254 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ008-009-015-130800-
Venango-Forest-Clarion-
254 AM EST Tue Dec 12 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-WVZ512-514-130800-
Garrett-Eastern Preston-Eastern Tucker-
254 AM EST Tue Dec 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Chill Advisory.

Snow will spread back into the region late Wednesday and Wednesday
night as low pressure moves southeast out of the Great Lakes which
may impact the Thursday morning commute. Winter weather advisories
for snow may be required for this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Dec 12, 6:30 AM EST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
630 AM EST TUE DEC 12 2017

OHZ041-050-PAZ014-020-021-029-WVZ001-121230-
Jefferson-Columbiana-Butler-Beaver-Washington-Allegheny-Hancock-
630 AM EST TUE DEC 12 2017

...SNOW SHOWERS WILL AFFECT NORTHERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHERN WASHINGTON...BEAVER...SOUTHERN BUTLER...
ALLEGHENY AND HANCOCK COUNTIES...

At 628 AM EST, snow showers were located along a line extending from
near Calcutta to near Wintersville. Movement was east at 40 mph.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Cranberry...                      Moon Township...
McMurray...                       Weirton...
Steubenville...                   Franklin Park...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 13 and 50.
  Interstate 79 in Pennsylvania between mile markers 22 and 60.
  Parkway North between mile markers 1 and 13.

Visibility will drop quickly to near zero in these snow showers.

LAT...LON 4025 7993 4033 8052 4040 8052 4039 8063
      4037 8061 4034 8061 4037 8087 4081 8068
      4083 7969 4074 7969
TIME...MOT...LOC 1128Z 273DEG 33KT 4075 8063 4044 8078
Special weather statement, Dec 12, 7:29 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
729 AM EST TUE DEC 12 2017

PAZ014>016-021>023-073-074-121330-
Armstrong-Jefferson-Butler-Clarion-Westmoreland
Ridges-Westmoreland-Allegheny-Indiana-
729 AM EST TUE DEC 12 2017

...SNOW SHOWERS WILL AFFECT INDIANA...EASTERN BUTLER...EASTERN
ALLEGHENY...JEFFERSON...WESTMORELAND...ARMSTRONG AND CLARION
COUNTIES...

At 728 AM EST, a snow shower was located along a line extending from
11 miles northeast of Shanor-Northvue to near Gastonville. Movement
was east at 45 mph.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Bethel Park...                    Monroeville...
Greensburg...                     McKeesport...
Indiana...                        Jeannette...
Latrobe...                        Punxsutawney...
Clarion...                        Vandergrift...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 41 and 57.
  Pennsylvania Turnpike between mile markers 40 and 84.
  Interstate 80 in Pennsylvania between mile markers 53 and 96.

Visibility will drop quickly to near zero in these snow showers.

LAT...LON 4113 7880 4088 7881 4051 7891 4034 7901
      4022 7911 4011 7968 4013 7989 4016 7990
      4019 7985 4021 7995 4024 7997 4025 7992
      4029 8003 4111 7979 4138 7897 4123 7871
TIME...MOT...LOC 1228Z 250DEG 42KT 4105 7980 4022 8005
Local storm report, Dec 12, 8:12 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 AM EST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     SNOW             KNOX                    41.23N  79.54W
12/12/2017  M1.8 INCH        CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1702199
Local storm report, Dec 12, 8:26 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
826 AM EST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     SNOW             1 E COOPERSTOWN         41.50N  79.85W
12/12/2017  M1.7 INCH        VENANGO            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1702200

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Forest

When
December 12, 10:00 AM EST to December 13, 12:00 PM EST
Where
Forest forecast zone
Reported by
Department of Highways
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Lake-Effect Snow, Venango

When
December 12, 10:00 AM EST to December 13, 11:00 AM EST
Where
Venango forecast zone
Reported by
Public
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731208, 731209.